August 3, 2017 6:15 pm

5 drug overdoses in 2 days linked to bootleg fentanyl in South Eastern Ontario

Bootleg fentanyl may be the cause of 5 overdoses in South Eastern Ontario.

A A

READ MORE: What happens during and after a fentanyl overdose

READ MORE: What happens during and after a fentanyl overdose

Health agencies in South Eastern Ontario are warning of drugs contaminated with bootleg fentanyl.

Story continues below

Officials say there have been five overdoses over the last two days in Hastings, Prince Edward County, and in Kingston Frontenac Lennox and Addington.

A worrying development, according to Justine McIsaac at Kingston’s Street Health Centre.

“We’re getting reports of counterfeit Percocets which we believe are contaminated with fentanyl as well as heroin that has a distinct colour to it.”

The pills are bluish purple or a pinkish red, but not necessarily limited to those.

Public health officials say the bootleg fentanyl has been found in Percocet, heroin and cocaine.

“All five have required resuscitation, paramedic services as well as support in hospital emergency departments.”

READ MORE: Middlesex-London Health Unit issues alert after recent tests find heroin, marijuana laced with fentanyl

Kingston Frontenac Lennox and Addington Public Health’s associate medical officer Fareen Karachiwalla says it takes very little fentanyl to cause an overdose or even death.

“Even a couple milligrams which could be equivalent to a couple of grains of salt or something, that’s not even that well-visualized by the human eye, so really small amounts can cause very dire consequences.”

McIsaac, a harm reduction counsellor with Street Health, says they are advising users to take steps to protect themselves, starting with not using alone.

“We’re trying to ensure that they always have a naloxone kit on them, that they call 911 in response to an overdose.”

Karachiwalla says naloxone just buys time until emergency services can provide the necessary care to someone overdosing.

“In the cases of the overdoses, we’ve been seeing they require very many doses and they still need that extra support in the emergency department.”

Excessive drowsiness, slow responses, slow breathing, cool clammy skin and dark blue lips can all be signs that someone is overdosing.

“We have something called the Good Samaritan law here which protects people and gives people immunity who might be using drugs if they want to seek help and stay with someone during an overdose.”

Naloxone kits are available free at many pharmacies and the Street Health Centre.

READ MORE: What happens during and after a fentanyl overdose

© 2017 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Comments closed.

Due to the sensitive and/or legal subject matter of some of the content on globalnews.ca, we reserve the ability to disable comments from time to time.

Please see our Commenting Policy for more.